HIT-Heparin Induced Thrombocytopenia Simulation Case
The aim of this simulation is to educate emergency medicine interns, residents and advanced providers on the recognition, diagnosis, and management of heparin-induced thrombocytopenia (HIT). Communication, teamwork, and crisis resource management are incorporated into the case.
Heparin-induced thrombocytopenia is a life-threatening complication of heparin exposure (eg, unfractionated heparin, low molecular weight [LMW] heparin) that occurs in a small percentage of patients exposed.1 It results in a consumptive coagulopathy in which the clotting cascade is inappropriately activated, leading to a low platelet count yet hypercoagulable state. HIT is associated with mortality rates of 20-30%, with a similar percentage of patients becoming subsequently disabled due to severe complications including limb amputation, multi-system organ failure, stroke or other causes of morbidity.2 Heparin-induced thrombocytopenia often presents 5 to 15 days after starting heparin treatment, and with more outpatients being treated with heparin products, it is likely that a first-line provider, such as an emergency medicine physician, would be the first clinician to encounter these patients. The combination of thrombocytopenia and hypercoagulability, along with the rarity of the disease, can make this difficult to diagnose and puts the first line clinician at risk for mismanagement. It is important to be familiar with the signs and symptoms of HIT and to refrain from starting heparin or platelets upon discovery of thrombosis or thrombocytopenia because it will lead to severe and rapid patient deterioration. Therefore, the ability to quickly recognize and treat this condition properly is an essential skill for emergency medicine physicians. Our goal is to create a simulated case that familiarizes emergency providers to this condition so they can be comfortable diagnosing and managing it in a real clinical scenario.
After completing this simulated case, participants will be able to: 1) Obtain a detailed history that includes recent medications, medical, surgical, and social history to evaluate for HIT risk factors, 2) perform an adequate neurovascular exam including evaluation of motor function, sensation, skin color, pulses, and capillary refill, 3) order appropriate laboratory testing and imaging for diagnosis of thrombocytopenia and arterial occlusion, including bed side doppler or ultrasound, 4) discuss and recognize the symptoms of HIT and the contraindications of platelet and heparin administration in the emergency department, 5) avoid administration of heparin in the emergency department setting and recognize that platelets may worsen thrombus formation and lead to limb amputation, 6) select appropriate medications for treatment and determine appropriate disposition for a patient presenting with HIT, 7) demonstrate interpersonal communication with patient and family, 8) recognize that HIT with thrombosis is a potential complication in hospitalized patients and outpatient settings and is associated with high mortality rates.
This is a high-fidelity simulation case that allows participants to diagnose and treat HIT in a safe environment. The case is followed by a debriefing and small group discussion to review patient care skills, medical knowledge, interpersonal communication, and practice-based learning and improvement.
The educational content and efficacy were evaluated by oral feedback and a debriefing session immediately after completion of the simulation. Participants were provided with an evaluation at the completion of the debriefing session to provide qualitative feedback on the simulation case. A quality Likert Scale was used for the evaluation.
Post-simulation feedback resulted in positive reception, and learners found it useful to run through a high-risk case potentially seen in the emergency department. Out of the 21 participants, 14 responded to the evaluation. Feedback was overwhelmingly positive with the majority rating the simulation as excellent or good.
The simulation improved awareness of the symptoms of HIT and contraindications of immediate platelet and/or heparin initiation upon vessel occlusion and thrombocytopenia discovery.
Heparin-induced thrombocytopenia, pain control, resuscitation efforts, coagulation disorders, history taking, undifferentiated patient, arterial occlusion, hematology, emergency medicine simulation.